Hail, Greene
- When
- June 2, 2:17 PM EST to 2:18 PM EST
- Where
- Greene County, Beavercreek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -84.070
A frontal boundary stalled over the Ohio Valley and combined with an upper level short wave to produce damaging storms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A frontal boundary stalled over the Ohio Valley and combined with an upper level short wave to produce damaging storms across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 2, 12:38 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 138 PM EDT TUE JUN 2 2009 .SYNOPSIS... A NEARLY STATIONARY FRONT WILL REMAIN ACROSS THE REGION INTO TOMORROW. THE FRONT WILL THEN PUSH SOUTH OF THE AREA TOMORROW AFTERNOON AND EVENING. HIGH PRESSURE WILL GRADUALLY BUILD IN DURING THE LATTER PART OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... PERSISTENT NEARLY STATIONARY COLD FRONT NORTH OF FCST AREA IS APPARENT ON A COUNTRY SCALE RADAR IMAGE OR EVEN VIS SATELLITE...JUST FOLLOW CONVECTIVE ELEMENTS FROM W-E. NORTHERLY COMPONENT OF THE WINDS IS APPARENT UNDERNEATH THIS CLOUD DECK WHICH APPEARS TO BE 30-40 MILES N OF THE I-70 CORRIDOR. THIS FRONT IS BEING PROGGED TO DROP SOUTH THROUGH THE DAY BUT WILL LIKELY REMAIN N OF THE I-70 CORRIDOR THROUGH EARLY AFTERNOON. SURFACE LOW PRESSURE IS SLATED TO STRENGTHEN ALONG THIS LINE OVER ILLINOIS...PROBABLY IN RESPONSE TO AN UPPER LEVEL VORT INTERACTING WITH A MID LEVEL TROUGH AND UPWARD VERTICAL MOTION ALONG THE H7 TROUGH SITUATED FROM THE WESTERN GTLKS TO THE LOWER PLAINS. THE DEVELOPING SURFACE LOW LATER TODAY SHOULD KEEP A SOUTHERLY COMPONENT OF THE WINDS IN THE OHIO VALLEY BUT MODELS ARE STILL PUSHING THE FRONT AND NORTH WINDS TO THE OHIO RIVER BY 0Z. ATTM...THERE ISNT ANYTHING FORCING SURFACE PARCELS UP. MORNING SOUNDING WAS IMPRESSIVE WITH LI -5.3 AND 2200+ CAPE. CONVECTIVE TEMPERATURE IS 85 DEGREES AND STORMS THAT POP THIS AFTERNOON IN THE WARM SECTOR COULD GO SEVERE QUICKLY. INTERSECTING OUTFLOW BOUNDARIES WILL PROBABLY ALSO CREATE ENOUGH LIFT FOR STORMS LATER THIS AFTERNOON AND EVENING. NAM IS SHOWING A SOURCE REGION THIS AFTERNOON AROUND OR JUST W OF CHILLICOTHE...BUT THIS HAS TO BE TAKEN AS A WIDE SHOT. TEMPS IN THE UPPER 80S ALONG THE OHIO RIVER LOOK REASONABLE...WILL ADJUST READINGS IN FAR NRN CWA DOWN A FEW DEGREES FROM WHERE THEY ARE FORECAST ATTM...FROM MID AND UPPER 70S DOWN A CATEGORY. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... ISOLATED TO SCATTERED CONVECTION SHOULD CONTINUE INTO THE EVENING MAINLY IN PROXIMITY TO THE FRONT. AS WEAK SHORT WAVES MOVE OUT OF THE MID MISSISSIPPI VALLEY IT APPEARS THAT THERE WILL BE AN ENHANCEMENT TO THE LOW LEVEL JET OVERNIGHT. THIS SHOULD BE SUFFICIENT FOR THERE TO BE AN INCREASE IN ACTIVITY TONIGHT ESPECIALLY ALONG AND NORTH OF THE FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING BEFORE WEAKENING. THEN THERE WILL BE FURTHER DEVELOPMENT IN THE AFTERNOON AS THE FRONT PROGRESSES SOUTHWARD EVENTUALLY MOVING OUT OF THE FORECAST AREA. UPPER TROUGH AXIS WILL PUSH EAST WEDNESDAY NIGHT INTO THURSDAY. THIS WILL KEEP A CHANCE OF SHOWERS NORTH OF THE FRONT WITH THE BETTER CHANCE IN THE SOUTHERN ZONES. ONCE THIS TROUGH PASSES THEN THE REGION WILL DRY OUT. LOCATION OF THE FRONT WILL PLAY A CRITICAL ROLE IN TEMPERATURES TONIGHT WITH READINGS REMAINING QUITE MILD TO THE SOUTH OF IT. THE COMBINATION OF CLOUDS...PRECIPITATION AND THE FRONT MOVING SOUTH ON WEDNESDAY WILL BRING MUCH COOLER READINGS WITH THE POTENTIAL FOR FALLING TEMPERATURES IN THE SOUTH. A COOLER AIRMASS WILL SETTLE IN WEDNESDAY NIGHT AND THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL MOVE ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY. MODELS CONTINUE TO SHOW A SHORTWAVE AND A SFC TROF/WEAK FRONT PASSING ACROSS THE GREAT LAKES FRIDAY NIGHT INTO EARLY SATURDAY MORNING. SYSTEM LOOKS MOISTURE STARVED THIS FAR SOUTH...AND DYNAMICS REMAIN NORTH OF THE REGION SO WILL CONTINUE WITH A DRY FORECAST. THERE CONTINUES TO BE SOME PHASING ISSUES BETWEEN THE NORTHERN BRANCH OF THE JET STREAM AND ENERGY EJECTING FROM WRN U.S. UPR LOW FOR THE PERIOD SATURDAY NIGHT INTO MONDAY. ATTM...HAVE CONTINUED WITH A 12Z ECMWF AND HPC GUIDANCE BLEND DUE TO THE HIGH LVL OF UNCERTAINTY THAT FAR OUT. AS A RESULT...WILL MAINTAIN LOW POPS THROUGH THE PERIOD. AS FOR TEMPERATURES...THEY WILL COOL ON WEDNESDAY DUE TO CLOUDS AND PCPN. COOLER AIR WILL ALSO REMAIN IN PLACE ON THURSDAY FOLLOWED BY SOME MODERATION FRIDAY INTO SATURDAY. TEMPERATURES WILL WARM MORE SUNDAY INTO MONDAY AHEAD OF NEXT WEATHER SYSTEM. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... NORTH WINDS BEHIND THE FRONT HAVE WORKED TO THE I-70 CORRIDOR AND CU HAS BEGUN TO POP SOUTH OF HERE SINCE CONVECTIVE TEMP AROUND 85 HAS BEEN MET. NOTHING ON RADAR AS YET TO SAY THAT STORMS COULD REACH A CERTAIN TAF SITE...WILL AMEND IF POP UP STORMS FILL IN OVER A PARTICULAR AREA THIS AFTERNOON. BETTER CHANCE OF MORE NUMEROUS SHOWERS OCCURS AS THE FRONT DRIVES SOUTH AND UNDERCUTS THE MOIST AIRMASS. WITH THE LOSS OF DAYTIME HEATING...SOME OF THIS CU COULD GO SCATTERED EARLY IN THE OVERNIGHT PERIOD AND POSSIBLY RADIATE FOR SOME GROUND FOG. ONCE THE NORTHERLY WINDS KICK IN...TEMPS TAKE A NOSE DIVE AND VSBYS SHOULD BE REDUCED IN MIST THROUGH TOMORROW REGARDLESS OF WHETHER OR NOT CONVECTION IS ONGOING. UPSTREAM TODAY...THE NRN 1/4 OF OHIO WAS UNDER IFR CIGS WITH MVFR VSBYS. THIS STANDS A GOOD CHANCE OF BEING OVER OUR AREA TOMORROW. OUTLOOK...MVFR CONDITIONS IN SHOWERS AND SOME IFR IN HEAVIER THUNDERSTORMS IS POSSIBLE THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM... LONG TERM...HICKMAN AVIATION...FRANKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT TUE JUN 2 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-030900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 500 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. AN EAST-WEST ORIENTED FRONT WILL BISECT THE REGION TODAY. THIS WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE. THUS THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO STRENGTHEN TO SEVERE LIMITS WITH HAIL AND DAMAGING WINDS BOTH BEING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SINCE SEVERE STORMS ARE EXPECTED TO BE ISOLATED...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD REMAIN ALERT AND REPORT ANY SIGNIFICANT WEATHER THAT THEY OBSERVE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 212 PM EDT TUE JUN 2 2009 KYZ090>092-095-096-021845- GRANT KY-BOONE KY-KENTON KY-PENDLETON KY-GALLATIN KY- 212 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN GALLATIN...NORTHWESTERN PENDLETON...KENTON...BOONE AND NORTHERN GRANT COUNTIES THROUGH 245 PM EDT... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR ELLISTON...MOVING WEST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL VEVAY 38.74N 85.07W
06/02/2009 E0.75 INCH CARROLL IN TRAINED SPOTTER
&&
WOODRUMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 259 PM EDT TUE JUN 2 2009 OHZ053-061-062-021930- GREENE OH-CLARK OH-MONTGOMERY OH- 259 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY...WESTERN CLARK AND NORTHWESTERN GREENE COUNTIES THROUGH 330 PM EDT... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR DAYTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD...DAYTON...KETTERING...NORTHRIDGE...OVERLOOK-PAGE MANOR... RIVERSIDE...BEAVERCREEK...HUBER HEIGHTS...WRIGHT-PATTERSON AFB... TREBEIN...OLDTOWN AND MEDWAY.
The Cincinnati radar (KILN), 42 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
29 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Three quarter inch to one inch hail fell from the Wright-Patterson Air Force Base to the Wright State University.
One inch hail fell in Fairborn near Wright State University.
One inch hail was reported by amateur radio operators and the fire department.
Report of nickel size hail was reported by the public 5 miles northwest of Rarden.
Spotters and public reported nickel to half dollar size hail.
A microburst occurred three miles northwest of Darbyville, near the intersection of Darby Creek and London Road. Three barns and a home had significant damage, and a trailer was moved a short distance to the southeast. A short distance from here had another two homes damaged, along with several trees snapped. The microburst was .4 miles long and up to 350 yards wide. One man was injured when the tractor he was on tipped over.
Location of the event was at route 13 and Interstate 70.
Hail from three quarters of an inch to an inch in diameter was reported. Several trees were also downed and shingles were torn off of a roof.
A microburst occurred one mile east of Stoutsville, where a small metal shed was ripped off of its foundation and thrown over a fence. Several areas of a nearby wheat field were blown down in a northwest to southeast direction. Winds were estimated to be 65 to 70 mph and the path of this microburst was a quarter mile long and up to 450 yards wide.
A convergent path extending about 50 yards was found in a wheat field. No structural damage was reported. Event occurred 3 miles south-southeast of Amanda, Ohio.
One and three quarter inch to two inch hail fell in Eaton. Reported by spotters and public.
One and three quarter inch to two and a half inch hail fell in and around Gratis.
One inch to 1.75 inch hail fell in and around Germantown.
The county garage reported that trees and power lines were blown down across state routes 180, 674, 378, Starner Road, and in Good Hope Township.
Several reports of hail came in from spotters and a NWS employee. Hail of 2 inches fell south of Centerville. Seven minutes later, 1.5 inch hail was reported south of Miamisburg.
Trees and power lines were blown down.
Several reports of hail came in from law enforcement and the public. Up to 2 inch hail fell for 10 minutes on the south end of Springboro.
Nickel size hail fell and large limbs were blown down from northeast of Clarksville to Wilmington.
Three quarter inch hail fell. A 68 mph gust was recorded at the NWS office. A trailer was blown over, barn partially damaged, and two homes experienced minor roof damage.
A few structures in the Blanchester area received damage from strong winds.
Spotters and public reported one inch hail from Price Hill to Saint Bernard.
Several reports were received from in and around Cincinnati of three quarters to one inch hail.
Standing water blocked interstate 71 at the Dana Avenue exit. Creeks and streams in the area were out of their banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178950, 178948, 178951, 178954, 178953, 185400, 180387, 180594, 180382, 180389, 180393, 180611, 180398, 180400, 180396, 178946, 178943, 178937, 178941, 180404, 180402, 180613, 180406, 180612, 180407, 180408, 180409, 180411, 180410, 180589, 180417, 180413, 180591, 180593, 180904, 180595.